I noticed that this week’s copy of the British Medical Journal included a ‘Masterclass for GPs’ on the subject of headaches . This took, as expected, a pharmaceutical-based approach to the problem. What I found more interesting was an electronic response to this review by a doctor wishing to draw attention to a cause of headache not mentioned in the article ” caffeine withdrawal . The author of this letter describes his past experience of getting headaches at the weekend and when on holiday, which turned out to be the result of him not getting the normal caffeine ‘fix’ he was having during the working week.
I can say from my experience that caffeine withdrawal headaches are surprisingly common. They, as the letter in the BMJ points out, will commonly manifest at the weekend. Over the years, I have seen a string of patients with weekend headaches, all of whom turned out to have them as a result of caffeine withdrawal. Some of these individuals had been extensively investigated for the cause of their headaches. One patient, I remember, had had sophisticated allergy testing for pollen to be found in and around the golf course he frequented on a Saturday morning!
Those suffering from caffeine withdrawal headaches at the weekend have two main options open to them. One of these is to abruptly or gradually withdraw from caffeine. Obviously, going ‘cold turkey’ is likely to bring on a headache. Usually, this sort of headache will last from between 2 and 4 days. Gradual reduction over some days/weeks might allow withdrawers to circumvent this.
The other option, of course, is to make sure that some caffeine is had each day, including over the weekend. Nutritionally, I’m not completely averse to this tactic, on the basis that coffee and tea are both associated with protection from chronic disease.
One approach to caffeine withdrawal headaches I don’t recommend is just to pop a painkiller. My preferred approach to bodily ailments, including headaches, is to attempt to identify and resolve their underlying cause. And headaches, after all, are not caused by, say, an aspirin or paracetamol (acetaminophen) deficiency. Not only that, but such drugs can have side-effects too. In particular, aspirin can induce bleeding in the gut while paracetamol can damage the liver.
What is curious to me is that some over-the-counter headache remedies contain, in addition to one or more analgesics, a fair whack of caffeine. Hang on a moment, though, caffeine is not believed to have explicit painkilling properties of its own, so what’s it doing there? Could it be that the manufacturers of these products know that caffeine can relieve headaches by reversing caffeine withdrawal?
After the short term relief offered by such a concoction caffeine withdrawal is inevitable. This may, of course, induce another headache which may cause someone to reach, once again, for the headache remedy. Just thinking about what appears to be a cynical ploy by drug companies to keep us popping pills is enough to give me a headache.
1. Fuller G, et al. Masterclass for GPs: Headaches BMJ 2007;334:254-256
2. Roskell DE. Caffeine withdrawal causes weekend headaches
bmj.com. 2 Feb 2007